Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 97, NWS Quad Cities, IA

July 26, 2002McDonough County, Warren County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 26, 2002, 11:56 PM CDT for McDonough County, Warren County, Illinois. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2002, 11:56 PM CDT (04:56 UTC)
Expired
Jul 27, 2002, 1:00 AM CDT
In force
64 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties McDonough County, IL, Warren County, IL

The radar

The Quad Cities radar (KDVN), 96 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2002-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1442 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2002-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1442 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1194 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 270456
SVRMLI
ILC109-187-270600-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1156 PM CDT FRI JUL 26 2002

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCDONOUGH COUNTY IN WEST CENTRAL ILLINOIS
  WARREN COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 100 AM CDT

* AT 1152 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER SWAN
  CREEK...OR 14 MILES NORTH OF MACOMB...MOVING NORTH AT 10 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   ROSEVILLE BY 1210 AM CDT.
   GREENBUSH BY 1220 AM CDT.
   PONEMAH BY 1235 AM CDT.
   LARCHLAND BY 1240 AM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. THIS STORM IS ALSO CAPABLE 
OF PRODUCING A TORNADO.  TAKE COVER IN A STURDY STRUCTURE UNTIL THE 
STORM PASSES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT
SATURDAY MORNING FOR EASTERN IOWA AND NORTHEAST MISSOURI.

LAT...LON 4062 9080 4056 9058 4067 9048 4099 9047
          4105 9074

REA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:05 PM CDT, 8 hours 51 minutes earlier.

Area forecast discussion, Jul 26, 3:05 PM CDT, 8 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
305 PM CDT FRI JUL 26 2002

OVERNIGHT CONVECTION DYING SLOWLY ACROSS SRN IA...WITH THE RESULTING
DEBRIS CLOUDS KEEPING TEMPS DOWN ACROSS CWA.  MAIN AREA TO WATCH FOR
NEW CONVECTION WILL BE IN THE WESTERN IOWA/EASTERN NEBRASKA AREA.
WHILE THERE IS LOTS OF SUNSHINE TO THE SOUTH OF THE DEBRIS CLOUD
REGION...THAT AREA IS PRETTY HEAVILY CAPPED.  TEMPS RISING REAL
NICELY IN NW IA WHERE SUNSHINE IS GETTING THROUGH.  LATEST SURFACE
ANALYSIS INDICATING SURFACE FRONT EXTENDING FROM SE NEBRASKA...EAST
TO SRN PORTIONS OF CWA...AND INTO CENTRAL IL.  TOUNGE OF GOOD
MOISTURE ACROSS WESTERN IA WITH SOME MID 70S DEWPOINTS. REMAINDER OF
12Z ANALYSIS INDICATING 850 MB MOISTURE PLUME OVER EASTERN/CENTRAL
IA...WITH 850 LLJ DECREASED IN STRENGTH TO LESS THAN 20 KTS.  THE
DDC SOUNDING SHOWING THAT THE LLJ SHOULD SET BACK UP IN THAT
AREA...AS THEY ARE ALREADY BACK UP AT 30 KTS.  CURRENT SHORT WAVES
HARD TO PICK OUT ON ANALYSIS...BUT ON WV THE ONE ROLLING ACROSS
NEBRASKA IS MUCH CLEARER.  THIS SHORT WAVE SHOULD BE THE KEY TO
TONIGHTS MCS.

MAINFORECAST PROBLEM TODAY INCLUDES WHERE AND WHEN OF PRECIPITATION
NEXT FEW DAYS.

12Z MODELS APPEAR TO HAVE INITIALIZED FAIRLY WELL...THOUGH SURFACE
LOW CENTER BY 18Z IS A LITTLE TOO FAR EAST ON ALL MODELS. IN
GENERAL...PREFER AVN THIS FORECAST AS IT SEEMS TO BE HANDLING THE
STRENGTH AND MOVEMENT OF THE CURRENT SHORTWAVE OVER NEBRASKA BETTER
THAN ETA.  HOWEVER...ETA HAS SLIGHTLY BETTER HANDLE ON SURFACE
FEATURES...SO WILL BE GOING WITH A BLEND OF THE TWO.

LITTLE QUESTION ABOUT MCS TONIGHT...WILL RUN AXIS OF STRONGEST
STORMS AND HIGHEST QPF FROM SOUTHEAST IA TO NORTH CENTRAL IL... AS
THIS IS THE TRACK THE SHORTWAVE SHOULD TAKE. THE PRECIPITATION FROM
THIS MCS SHOULD LINGER THROUGH THE MORNING...KEEPING TEMPS DOWN
UNTIL SUNSHINE BREAKS OUT IN LATE AFTERNOON.

SATURDAY NIGHT THERE IS MORE QUESTION ABOUT MCS POTENTIAL...AS THE
FEATURES DO NOT COME TOGETHER AS WELL AS TONIGHT.  BEST LIFT AND
MOISTURE IS FURTHER NORTH...WITH MAIN SURFACE WAVE.  WARM MID LEVEL
TEMPS THAT MOVE IN AS THE SURFACE FEATURE MOVES NORTH MAY KEEP
PRECIPITATION FROM DEVELOPING.  THIS WILL ALSO HELP TO MAKE SUNDAY A
REAL SCORCHER...WITH FEWER DEBRIS CLOUDS LINGERING ABOUT TO KEEP
SUNSHINE OUT.  WILL GO SLIGHTLY WARMER THAN GUIDANCE...ESPECIALLY AS
GUIDANCE HAS WARMED UP TO MATCH THIS MORNINGS CCF DATA.

SUNDAY NIGHT LITTLE QUESTION ON ANOTHER MCS AS A STRONGER WAVE MOVES
THROUGH THE AREA.  WILL LEAVE HIGH CHANCE POPS IN FOR NOW...BUT FEEL
LATER SHIFTS WILL LIKELY BE RAISING THIS AS LONG AS THE MODELS
CONTINUE TO SHOW THE SAME OR SIMILAR SOLUTION.  BY MONDAY MORNING
THERE OUGHT TO BE ENOUGH DEBRIS CLOUD TO KEEP TEMPS ON THE COOL
SIDE...AND WILL HANG ON TO MORNING POPS.

EXTENDED...TUE-FRI
HAVE REMOVED TUESDAY POPS AS THE MODELS APPEAR TO BE MOVING THIS
FEATURE ALONG A LITTLE FASTER THAN PREVIOUSLY.  WILL BE LEAVING WED
AND THURS DRY ALSO...AS NO SIGNIFICANT WAVES MOVE THROUGH AREA THAT
TIME FRAME.  HAVE THROWN POPS INTO FRIDAY...MAINLY TO ACCOUNT FOR A
WARM FRONT THAT DEVELOPS TO THE NORTH OF THE CWA.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

LRE

In the hours before

Local storm report, Jul 26, 11:53 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1153 PM CDT FRI JUL 26 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 PM    1 ENE FANDON              IL   .88 INCH HAIL
07/26/02   MCDONOUGH                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 10:16 PM CDTSevere Thunderstorm WarningDVNHancock, McDonough44 min
Jul 26, 11:06 PM CDTSevere Thunderstorm WarningDVNHenderson54 min
Jul 26, 11:59 PM CDTSevere Thunderstorm WarningDVNMcDonough, Warren61 min
Jul 27, 1:41 AM CDTSevere Thunderstorm WarningDVNHenderson, Mercer, Warren59 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.